Puerto Rico, 2005

Strong Wind in Puerto Rico, May 9, 2005

May 9, 2005 · NWS SJU · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 9, 3:40 PM AST, 6 hours 35 minutes earlier.

Area forecast discussion, May 9, 3:40 PM AST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
340 PM AST MON MAY 9 2005

.DISCUSSION...SINCE THE LATE MORNING AND EARLY AFTERNOON
HOURS...CLOUDINESS DEVELOPED ACROSS MOST OF THE AREA OF PUERTO
RICO...VIEQUES AND CULEBRA WITH LESS ACTIVE WEATHER NOTED OVER THE
U.S. VIRGIN ISLANDS. A PRE-FRONTAL TROUGH OVER PUERTO RICO
ASSOCIATED TO THE STATIONARY FRONTAL BOUNDARY OVER EASTERN
HISPANIOLA IS ENHANCING THE SHOWER ACTIVITY. THIS FRONTAL BOUNDARY
IS TIED TO A LOW PRESSURE CENTER...ESTIMATED NEAR 39 DEGREES
NORTH...AND 65 DEGREES WEST. UNDER THIS SCENARIO...MOISTURE IS BEING
PULLED FROM THE LOWER TO THE HIGHER LATITUDES ALONG THE BOUNDARY
WHICH LIES OVER THE LOCAL ISLANDS. GUIDANCE SUGGEST THAT ABUNDANT
MOISTURE WILL CONTINUE TO FLOW OVER THE AREA WITH A TREND IN THE
LOCAL AIRMASS TO BECOME MORE SATURATED. THIS SHOULD BE MORE
NOTICEABLE BY MID TO END OF THE WEEK. BESIDE THIS...GUIDANCE SUGGEST
A SERIES OF PULSES OR SHORT WAVES MOVING ALONG THE BOUNDARY...OVER
THE LOCAL AREA. THIS SCENARIO IS ONE IN WHICH SIGNIFICANT RAINFALL
AND FLASH FLOODING ARE VERY POSSIBLE.

ALTHOUGH THERE CAN BE CHANGES BETWEEN ACTUAL AND FUTURE MODEL
GUIDANCE THE SEVERITY OF THE EVENT SHOULD KEEP ALL THE PEOPLE IN THE
AREA MONITORING THE PROGRESS OF THIS SITUATION.

&&

.MARINE...LONG PERIOD SWELLS WILL BE INCREASING THROUGH THE REST OF
THE AFTERNOON AND EVENING AND SHOULD REACH A MAXIMUM HEIGHT DURING
THE EARLY TUESDAY MORNING. THE ACTIVE WEATHER EXPECTED OVER THE
COASTAL WATERS BY MID TO END OF THE WEEK WILL PRODUCE CHOPPY
CONDITIONS FOR NAVIGATION.

&&

.AVIATION...BY MID TO END OF CURRENT WEEK WEATHER CONDITIONS ACROSS
THE LOCAL ISLANDS CAN PRODUCE SCATTERED TO NUMEROUS SHOWERS POSSIBLY
HEAVY...AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE AREA THAT
MAY LEAD TO VISIBILITIES LESS THAN THREE MILES AND CEILINGS LESS
THAN 3000 FT. THERE ARE SOME CHANCES FOR IFR CONDITIONS TO OCCUR
THROUGH THIS PERIOD.

&&

.HYDROLOGY...THE PERSISTENT AFTERNOON RAINFALL OVER PARTS OF THE
ISLAND IS SATURATING THE GROUND. WITH THIS SAME TREND EXPECTED TO
CONTINUE ONCE AGAIN TUESDAY...THE HEAVIER RAINS EXPECTED BY MID OF
THE WEEK MAY RESULT IN URBAN FLOODING AS WELL AS FLASH FLOODING.

&&

.CLIMATE...THE PRECIPITATION IN MAY...AS MENTIONED SEVERAL TIMES IN
THE PAST ARE HEAVY. THIS IS A TRANSITION MONTH AND IS USUAL TO HAVE
HEAVY PRECIPITATION IN MAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  77  84  77 /  50  20  20  40
STT  83  75  82  76 /  40  20  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

11
Hazardous weather outlook, May 9, 6:00 AM AST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON MAY 9 2005

PRZ001>013-AMZ710>750-101000-
600 AM AST MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN AREA OF MOISTURE LOCATED OVER THE LEEWARD
ISLANDS CONTINUES TO MOVE WEST NORTHWEST AND WILL PASS ACROSS THE
LOCAL ISLANDS TODAY. THIS IN COMBINATION WITH LOCAL EFFECTS WILL AID
IN DEVELOPING SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF THE
EAST...INTERIOR AND NORTHWESTERN SECTIONS OF PUERTO RICO DURING THE
AFTERNOON HOURS. A FEW LOCATIONS COULD RECEIVE SUFFICIENT RAINFALL
TO RESULT IN URBAN AND SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
FOR TUESDAY...SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
OCCUR IN THE AFTERNOONS OVER THE WESTERN INTERIOR OF PUERTO RICO.
URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE IN LOCALIZED AREAS
EACH DAY. WEDNESDAY THROUGH SATURDAY...MODEL GUIDANCE CONTINUES TO
SHOW A SIGNIFICANT INCREASE IN THE MOISTURE FIELD BY MID WEEK AS
WEAK LOW PRESSURE CENTERS FORM NEAR THE AREA. RAINFALL AMOUNTS
BETWEEN 1 AND 5 INCHES WILL BE LIKELY IN MOUNTAINOUS AREAS EACH DAY
WITH SOME OF THIS HEAVY RAINFALL SPILLING INTO THE ADJACENT COASTAL
PLAINS. AS THE SOIL BECOMES MORE SATURATED...FLASH FLOODING WILL
BECOME LIKELY IN AREAS WITH THE HEAVIEST AFTERNOON
RAINFALL...ESPECIALLY THURSDAY AND FRIDAY.

VIZ001-002-AMZ710>730-101000-
600 AM AST MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED PASSING SHOWERS WILL OCCUR THROUGH
THE DAY IN ASSOCIATION WITH LOW LEVEL MOISTURE MOVING IN FROM THE
EAST SOUTHEAST ACROSS THE EASTERN CARIBBEAN. ALTHOUGH THESE SHOWERS
MAY BE HEAVY AT TIMES...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

FOR TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED. WEDNESDAY THROUGH
SATURDAY...MODEL GUIDANCE CONTINUES TO SHOW A SIGNIFICANT INCREASE
IN THE MOISTURE FIELD TOWARD MID WEEK AS WEAK LOW PRESSURE CENTERS
FORM NEAR THE AREA. RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES MAY BE
LIKELY IN LOCALIZED AREAS...BUT MAINLY ON THURSDAY AND FRIDAY. URBAN
AND SMALL STREAM FLOODING WILL BE POSSIBLE ON THURSDAY AND FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northeast

When
May 9, 10:15 PM AST to 10:20 PM AST
Where
Northeast forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
NWS EMPLOYEE(OFF DUTY)

A thunderstorm produced strong gusty winds at Coco Beach in the municipality of Rio Grande. A resident of Loiza municipality reported pea size hail at 2300 as relayed by local Univision TV station weather broadcaster.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452150.